Cited 0 times in

73 2

The impact of dermatological toxicities of anti-cancer therapy on the dermatological quality of life of cancer patients

Authors
 H.S. Ra ; S.J. Shin ; M.R. Roh ; B.C. Cho ; H. Lim ; J.H. Kim 
Citation
 Journal of the European Academy of Dermatology and Venereology, Vol.27(1) : e53~e59, 2013 
Journal Title
 Journal of the European Academy of Dermatology and Venereology 
ISSN
 0926-9959 
Issue Date
2013
Abstract
BACKGROUND: One of the most common side effects of anti-cancer therapies is treatment-induced skin changes, referred to as dermatological toxicities. These dermatological toxicities are noteworthy since they have a negative association with quality of life (QoL). OBJECTIVES: To evaluate the impact of dermatological toxicities on QoL of cancer patients and to identify the relationship between disease-related characteristics and QoL and changes in skin protective behaviours following anti-cancer therapy. METHODS: Cancer patients (n = 80: stage II-IV) in a longitudinal prospective study completed a battery of questionnaires at the time of enrolment and after 3 months of anti-cancer therapy. QoL, skin toxicities, smoking and drinking behaviour, sun-protective and skin care behaviour assessments were performed before and at 3 months after anti-cancer therapy. QoL was measured with the Dermatology Life Quality Index (DLQI). RESULTS: A total of 73 patients completed the study. Among them, 48 patients (65.8%) experienced at least grade 1 skin toxicity at 3 months after anti-cancer therapy. Hair loss, hyperpigmentation and dry skin were the most common dermatological toxicities. The mean baseline DLQI score changed from 1.38 to 3.49 at 3 months after anti-cancer therapy. Domain 1 (symptoms and feelings, 1.38 points) was the most greatly impacted among patients by anti-cancer treatment. Patients who experienced at least grade 1 skin toxicity (P = 0.001, 95% CI: 1.939-4.899), employed (P = 0.042, 95% CI: 0.030-1.476), more highly educated (P = 0.030, 95% CI: 0.161-3.132), and diagnosed with gastric cancer (P = 0.001, 95% CI: 2.141-8.250) or renal cell cancer (P = 0.002, 95% CI: 2.731-11.364) showed significantly higher DLQI scores. Patients showed significant change in skin protective behaviour such as use of body moisturizer (P = 0.021) and change in drinking behaviour (P = 0.006) at 3 months following anti-cancer therapy. CONCLUSION: Dermatological toxicities due to anti-cancer therapy affect the QoL of cancer patients. Therefore, health care professionals should pay attention to the psychological effects of skin problems and educate cancer patients to adapt proactive skin protective behaviours to minimize dermatological toxicities of anti-cancer therapy and maximize QoL.
URI
http://ir.ymlib.yonsei.ac.kr/handle/22282913/86243
DOI
10.1111/j.1468-3083.2012.04466.x
Appears in Collections:
1. 연구논문 > 1. College of Medicine > Dept. of Internal Medicine
1. 연구논문 > 1. College of Medicine > Dept. of Dermatology
Yonsei Authors
사서에게 알리기
  feedback
Link
 http://onlinelibrary.wiley.com/doi/10.1111/j.1468-3083.2012.04466.x/abstract
Export
RIS (EndNote)
XLS (Excel)
XML

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse